Winter Storm, Dallam
- When
- April 29, 6:00 AM CST to April 30, 6:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Estimated 9-12 of snow for Dalhart and Texline.
An upper level low over eastern New Mexico within a deep neutral tilted trough with a 80-110 kt. 250 hPa jet streak providing upper level divergence over our region gave us good favorable upper level dynamics.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level low over eastern New Mexico within a deep neutral tilted trough with a 80-110 kt. 250 hPa jet streak providing upper level divergence over our region gave us good favorable upper level dynamics. In-conjunction with strong 850-700 hPa cold air advection as the 700 hPa and surface based low pressure systems moved into north central OK/south central KS by early AM on the 30th, this has helped to set up good frontogenetic snow at times across the far western Panhandles where a sharp low level temp gradient was established. This provided heavy snowfall rates at times, especially when the surface low began to occlude over KS the morning on the 30th. After warning criteria snow fell in the northwestern Panhandles and at the aforementioned time, winds began to increase as isobar gradient steepened further providing Blizzard conditions for several hours. Tri County Electric COOP reported the outage count peaked somewhere close to 18,000 meters off during mid-morning on Sunday the 30th with also about 500 downed powerlines across the coverage area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 5:28 AM CST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
628 AM CDT Sat Apr 29 2017
.AVIATION...
IFR and LIFR ceilings expected to prevail next 24 hours with
visibility being reduced by snow and blowing snow. North surface
winds expected to gust into the 35 to 40 kt range today with only
a slight diminishment expected this evening. At AMA, onset of
snow expected to occur around 20z, with some mixing with light
rain prior to full transition.
Cockrell
&&
.PREV DISCUSSION... /Issued 537 AM CDT Sat Apr 29 2017/
DISCUSSION...
Rain is already transitioning to snow in the northwest Panhandles
this morning with reports of around 1 inch so far in Texline.
GOES-R low level water vapor shows the classic comma shape of an
mid-latitude system that is transitioning into the mature phase with
the western Panhandles beginning to see the edge of the warm
conveyor belt. We can also see a deformation zone becoming more
defined in Colorado. As this system continues to slide eastward,
the northern Panhandles will see increasing moisture and ascent in
the dendritic growth zone, leading to enhanced snowfall rates. As
cold air advection takes place due to the northerly winds that are
in place, the rain will continue to transition to snow from
northwest to southeast throughout the day and into the overnight
hours. The heaviest amounts will be in the northwestern Panhandles
since they have the longest amount of time under snowfall
production and due to being the closest to the deformation zone.
On Sunday, the low pressure system should begin to push northeast
out of the area and place the Panhandles in the dry slot. This
should allow precip to end from southwest to northeast. As we
break out of the clouds, temperatures will see a slight warming as
opposed to the almost steady/slight decrease in temps on Saturday.
Snowfall amounts will range from 6 to 10 inches or so in the
northwest and 1 to 4 inches elsewhere with the far southeastern
Texas Panhandle likely getting less than 1 inch.
The beginning of the work week starts with dry northwest flow
aloft and allow things to dry out and begin to warm up again.
However, by mid-week another longwave upper level trough swings
down across the Rockies and brings another shot of rain and
isolated thunderstorms. Instability looks weak so the severe
weather threat should remain low. The end of the week into the
weekend looks dry as high pressure takes over.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 39 30 51 34 70 / 70 60 30 0 0
Beaver OK 40 32 44 34 66 / 80 80 60 10 0
Boise City OK 33 27 41 29 54 / 90 70 40 0 5
Borger TX 41 32 51 35 71 / 80 60 40 0 0
Boys Ranch TX 39 31 53 33 70 / 80 60 30 0 0
Canyon TX 40 31 54 34 72 / 70 50 20 0 0
Clarendon TX 45 33 55 40 74 / 60 50 20 0 0
Dalhart TX 35 29 46 30 64 / 80 60 30 0 0
Guymon OK 36 30 44 32 62 / 90 70 50 5 0
Hereford TX 40 30 54 34 73 / 70 50 20 0 0
Lipscomb TX 42 33 47 35 69 / 80 70 50 10 0
Pampa TX 40 31 48 36 70 / 70 60 30 0 0
Shamrock TX 46 35 53 39 74 / 70 60 20 0 0
Wellington TX 48 37 56 40 76 / 60 50 20 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 1 PM this afternoon to 7 PM CDT
Sunday for the following zones: Armstrong...Carson...Deaf
Smith...Gray...Hansford...Hemphill...Hutchinson...
Lipscomb...Moore...Ochiltree...Oldham...Potter...Randall...
Roberts...Sherman...Wheeler.
Winter Storm Warning until 7 PM CDT Sunday for the following
zones: Dallam...Hartley.
OK...Winter Weather Advisory from 1 PM this afternoon to 7 PM CDT
Sunday for the following zones: Beaver.
Winter Storm Warning until 7 PM CDT Sunday for the following
zones: Cimarron...Texas.
&&
03/16Hazardous Weather Outlook National Weather Service Amarillo TX 429 AM CDT Sat Apr 29 2017 OKZ001>003-TXZ001>020-292130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 429 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Winter precipitation is expected for much of the combined Panhandles today through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Winter precipitation is expected to continue for much of the combined Panhandles into Sunday. Accumulating snow is expected is expected across the Oklahoma Panhandle and all but the southeast Texas Panhandle. Amounts of 1 to 4 inches will be possible across much of the central Panhandles with as much as 6 to 10 inches over much of the west and northwestern Panhandles. Freezing temperatures are expected Saturday night across the Oklahoma Panhandle and the northwestern two-thirds of the Texas Panhandle and again on Sunday night across the northwestern one- third of the combined Panhandles. .SPOTTER INFORMATION STATEMENT... Emergency Management officials, especially in the northwest Panhandles, should be prepared for winter precipitation. Observers and emergency management officials are requested to relay snow reports to the National Weather Service in Amarillo. Beat
Special Weather Statement
National Weather Service Amarillo TX
117 AM CDT SAT APR 29 2017
OKZ003-TXZ004-005-009-290700-
Beaver OK-Ochiltree TX-Roberts TX-Lipscomb TX-
117 AM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER...
LIPSCOMB...NORTHEASTERN ROBERTS AND EASTERN OCHILTREE COUNTIES UNTIL
200 AM CDT...
At 117 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wolf Creek Park, or 14 miles southeast of Perryton, moving northeast
at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Perryton, Lipscomb, Booker, Darrouzett, Wolf Creek Park and Elmwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3606 10050 3606 10054 3604 10054 3600 10064
3628 10093 3670 10049 3626 10000 3625 10000
TIME...MOT...LOC 0617Z 230DEG 51KT 3623 10064
JCSpecial Weather Statement National Weather Service Amarillo TX 146 AM CDT SAT APR 29 2017 TXZ008-009-012>014-018-019-290730- Gray TX-Hutchinson TX-Roberts TX-Potter TX-Donley TX-Carson TX- Armstrong TX- 146 AM CDT SAT APR 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...CARSON...SOUTHEASTERN HUTCHINSON...WESTERN GRAY...EAST CENTRAL POTTER...SOUTHWESTERN ROBERTS AND NORTHWESTERN DONLEY COUNTIES UNTIL 230 AM CDT... At 146 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles west of Panhandle to 10 miles northeast of Wayside. Movement was northeast at 55 mph. Penny size hail will be possible with these storms. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Pampa, Borger, Panhandle, Claude, White Deer, Groom, Skellytown, Howardwick, Lake Mcclellan, Washburn, Goodnight, Kingsmill, Greenbelt Lake and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3582 10113 3509 10068 3483 10143 3545 10173 TIME...MOT...LOC 0646Z 233DEG 47KT 3536 10161 3490 10141 JC
Special Weather Statement
National Weather Service Amarillo TX
225 AM CDT SAT APR 29 2017
TXZ009-010-013>015-018>020-290815-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-Donley TX-Carson TX-
Collingsworth TX-Armstrong TX-
225 AM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...EASTERN ARMSTRONG...
EASTERN CARSON...GRAY...WESTERN COLLINGSWORTH...SOUTHERN ROBERTS...
WESTERN HEMPHILL AND DONLEY COUNTIES UNTIL 315 AM CDT...
At 225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Pampa to near Lake
Mcclellan to 16 miles west of Brice. Movement was east at 50 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pampa, Canadian, Clarendon, Shamrock, Miami, Briscoe, Wheeler, White
Deer, Mclean, Groom, Lefors, Skellytown, Howardwick, Hedley, Lelia
Lake, Lake Mcclellan, Twitty, Goodnight, Kingsmill and Dozier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3518 10134 3563 10116 3563 10109 3569 10108
3597 10035 3547 10013 3476 10044 3475 10051
3475 10131
TIME...MOT...LOC 0725Z 249DEG 42KT 3562 10103 3525 10086 3470 10117
JCSpecial Weather Statement
National Weather Service Amarillo TX
316 AM CDT SAT APR 29 2017
TXZ013>015-018>020-290915-
Gray TX-Wheeler TX-Donley TX-Carson TX-Collingsworth TX-Armstrong TX-
316 AM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...EASTERN
ARMSTRONG...SOUTHEASTERN CARSON...GRAY...WESTERN COLLINGSWORTH AND
DONLEY COUNTIES UNTIL 415 AM CDT...
At 316 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Claude to 6 miles
northwest of Caprock Canyon State Park. Movement was northeast at 50
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Clarendon, Mclean, Groom, Lefors, Howardwick, Hedley, Lelia Lake,
Lake Mcclellan, Quail, Kellerville, Goodnight, Dozier, Alanreed and
Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3475 10126 3518 10138 3562 10053 3476 10019
3475 10023
TIME...MOT...LOC 0816Z 225DEG 43KT 3517 10131 3453 10112
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
651 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM SNOW TEXLINE 36.38N 103.02W
04/29/2017 E4.5 INCH DALLAM TX CO-OP OBSERVER
SOME DRIFTING ALSO OCCURRING. POWER IS OUT IN PARTS OF
TOWN.
&&
EVENT NUMBER AMA1700363
COCKRELLThe national radar mosaic for the moment the first event began.
3 winter storm, 3 blizzard. Local standard time, as filed.
Estimated 9-12 of snow for Dalhart and Texline.
Estimated 9-12 inches west of Dalhart.
Measured 10 inches of snow at Stratford.
Blizzard conditions for greater than 3 hours for Dalhart and Texline.
Blizzard conditions for more than 3 hours at Dalhart.
Blizzard conditions for greater than 3 hours at Stratford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696031, 696033, 696036, 696025, 696026, 696028.